North Carolina, 2011

Damaging Winds in North Carolina, June 27, 2011

June 27, 2011 · NWS RAH · 11 events in 10 counties and zones

With intense insolation and a weak surface trough across the forecast area, as well as an increasingly moist and unstable air mass, scattered severe storms developed across the region. Aided by an approaching mid level disturbance, these storms were able to persist through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

With intense insolation and a weak surface trough across the forecast area, as well as an increasingly moist and unstable air mass, scattered severe storms developed across the region. Aided by an approaching mid level disturbance, these storms were able to persist through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 27, 9:40 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 9:40 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1040 AM EDT MON JUN 27 2011

.SYNOPSIS...
AN UNSETTLED WEATHER PATTERN CAN BE EXPECTED ACROSS CENTRAL NORTH
CAROLINA THROUGH WEDNESDAY. A FRONT WILL CROSS THE REGION WEDNESDAY
NIGHT.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 1025 AM...

LATEST WATER VAPOR IMAGERY AND MESO ANALYSIS SUGGEST THAT THE
GREATEST THREAT FOR CONVECTION WILL OCCUR OVER THE SOUTH AND EAST
SECTIONS OF THE FORECAST AREA THIS AFTERNOON INTO THE EVENING HOURS.
MESO ANALYSIS ALONG WITH 12Z UPPER AIR ANALYSIS DEPICT A WEAK TROUGH
ALIGNED SW-NE IMMEDIATELY NW OF OUR AREA. THIS FEATURE COUPLED WITH
INTENSE INSOLATION AND AN INCREASINGLY MOIST AND UNSTABLE AIR MASS
WILL INITIATE/SUSTAIN SCATTERED CONVECTION THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. WHILE BEST MOISTURE/INSTABILITY
LIES ACROSS THE SOUTH AND EAST...STORMS MAY ACTUALLY INITIATE OVER
THE NORTHERN PIEDMONT IN PROXIMITY OF THE MID LEVEL SHEAR AXIS THEN
MIGRATE SWD TOWARD THE BETTER INSTABILITY.

WHILE LOW-MID LEVEL SHEAR NOT ALL THAT IMPRESSIVE...STRONG UPDRAFTS
MAY RESULT IN PRECIP LOADING ALOFT...LEADING TO DAMAGING MICROBURSTS.

TEMP FORECAST LOOKS ON TARGET FOR THIS AFTERNOON. -WSS

AIR MASS IS UNSTABLE ENOUGH TO SUSTAIN SOME CONVECTION TO MIDNIGHT
OR BEYOND. DEVELOPMENT OF A NIGHT TIME NEAR SURFACE INVERSION AND
LOSS OF HEATING SHOULD DIMINISH COVERAGE. THIRTY PERCENT RAIN
CHANCES EAST AND SLIGHT WEST AS MIDNIGHT APPROACHES THEN SLIGHT
CHANCES ACROSS THE AREA. MOISTURE... CLOUDS AND A LIGHT WINDS SHOULD
KEEP TEMPERATURES NO LOWER THAN THE LOW TO MID 70S... WITH SOME RAIN
AND DOWNDRAFT COOLED SPOTS INTO THE UPPER 60S.

MODELS IN AGREEMENT IN BRINGING AN UPPER LEVEL SHORT WAVE INTO THE
MOUNTAINS AFTER SUNRISE TUESDAY... AND THE EASTERN PIEDMONT BY
SUNSET. SOME UPPER LEVEL DIVERGENCE WITH THIS SYSTEM TO AID
CONVECTION... WITH PRECIPITABLE WATERS PERHAPS AS HIGH AS TWO INCHES
AND CAPE OF 2000 TO 2500. CURRENT TIMING OF THE SYSTEM WOULD SUGGEST
THE HIGHER THREAT NEAR AND EAST OF HIGHWAY ONE DURING THE AFTERNOON
AND EARLY EVENING... WITH THE SAME DAMAGING DOWNBURST WIND THREAT
AS MONDAY (TODAY)... THOUGH PERHAPS MORE WIDESPREAD. PRECIPITATION
LOOKS TO BE LATE ENOUGH IN THE DAY MOST LOCATIONS TO ALLOW
TEMPERATURES TO REACH THE MID 90S... WITH LOWER 90S NORTHWEST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 255 AM MONDAY...

A SHORT WAVE TROUGH AND ASSOCIATED COLD FRONT WILL BE ADVANCING
ACROSS THE SOUTHERN APPALACHIANS ON TUESDAY NIGHT PROVIDING SOME
LARGE SCALE FORCING FOR ASCENT. THE ATMOSPHERE ON TUESDAY
AFTERNOON AND EVEN WILL BE SUPPORTIVE OF CONVECTION WITH MLCAPE
VALUES RANGING BETWEEN 1500 AND 2500 J/KG...IMPRESSIVE LOW LEVEL
LAPSE RATES AND A MORE MOIST AIR MASS WITH PRECIPITABLE WATER
VALUES RIGHT AROUND 2 INCHES. CENTRAL NORTH CAROLINA IS IN THE
SPC GENERAL THUNDER OUTLOOK FOR DAY 2 AND WHILE BULK SHEAR RANGES
AROUND 20 KNOTS EARLY TUESDAY EVENING...THE MAINLY UNIDIRECTIONAL
WIND FIELD AND INVERTED V TYPE SOUNDING SUGGESTS A THREAT FOR
LINEARLY ORGANIZED CONVECTION AND THE POTENTIAL FOR DAMAGING
WINDS. HIGH RES CONVECTION ALLOWING MODELS INDICATE THAT SOME FORM
OF LINE SEGMENT WILL MOVE EAST ACROSS CENTRAL NORTH CAROLINA LATE
TUESDAY AFTERNOON AND EVENING WITH THE GREATEST CONVECTIVE THREAT
ALONG AND EAST OF U.S. ONE. SCATTERED CONVECTION COULD LINGER WELL
INTO THE EVENING GIVEN THE LAGGING UPPER MID LEVEL TROUGH AND
INSTABILITY. WILL INCLUDE 30 TO 40 POPS FOR TUESDAY NIGHT...
ESPECIALLY IN THE EVENING...WITH MOSTLY CLOUDY SKIES AND LOWS IN
THE 68 TO 73 RANGE.

THE SURFACE BOUNDARY SLOWS AS IT MOVES INTO THE COASTAL PLAIN ON
WEDNESDAY AND THEN OFF THE CAROLINA COAST BY DAYBREAK THURSDAY.
MOST OF CENTRAL NORTH CAROLINA SHOULD BE STABLE ENOUGH TO INHIBIT
CONVECTION WEDNESDAY AFTERNOON OR EVENING BUT LOCATIONS NEAR AND
ESPECIALLY SOUTHEAST OF ROCKY MOUNT RALEIGH AND SOUTHERN PINES
COULD SEE AN ISOLATED THUNDERSTORM LATE WEDNESDAY AFTERNOON. WILL
INCLUDE SLIGHT CHANCE POPS IN THESE LOCATIONS. HIGHS ON WEDNESDAY
SHOULD RANGE IN THE 88 TO 93 RANGE.

SKIES SHOULD BECOME MOSTLY CLEAR ON WEDNESDAY NIGHT AS THE LOW AND
MID TROUGH MOVES THROUGH AND A NORTHWEST FLOW ALOFT TRANSPORTS DRIER
AIR INTO THE REGION. DEW POINTS DROP INTO THE LOWER TO MID 60S ON
WEDNESDAY NIGHT SUPPORTING LOWS IN THE 63 TO 69 RANGE. -BLAES

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 325 AM MONDAY...

UPPER LEVEL PATTERN DURING THE LONG TERM FEATURES AN AMPLIFYING
SHORT WAVE TROUGH OFF THE SOUTHEAST COAST AT THE BEGINNING OF THE
PERIOD THAT LIFTS NORTHEAST AS A LARGE RIDGE OVER THE SOUTHERN
PLAINS BUILDS EAST. THE RIDGE BUILDS EAST WITH 500 HPA HEIGHTS
FLIRTING WITH 590M ON FRIDAY AND SATURDAY BEFORE HEIGHTS FALL ACROSS
THE GREAT LAKES/OH VALLEY ON SUNDAY.

GENERALLY DRY AND NEAR SEASONABLE TEMPERATURES ARE EXPECTED ON
THURSDAY AND FRIDAY AS HIGH PRESSURE CENTERED OVER THE OH VALLEY
PROVIDES A DRY AIR MASS WITH PRECIPITABLE WATER VALUES LESS THAN AN
INCH AND A LIGHT NORTHERLY FLOW. HIGHS IN THE 85 TO 90 RANGE ON
THURSDAY WILL WARM SLIGHTLY INTO THE 88 TO 93 RANGE ON FRIDAY.

AS THE RIDGE BUILDS EAST THERE IS THE POTENTIAL THAT CONVECTION WILL
DEVELOP ACROSS THE OH VALLEY AND UPPER MIDWEST AND APPROACH THE
SOUTHERN APPALACHIANS FRIDAY NIGHT. THE SURFACE FLOW WILL BECOME
MORE SOUTH AND SOUTHWESTERLY ON SATURDAY AND SUNDAY RESULTING IN
INCREASING LOW LEVEL MOISTURE. WITH THE RIDGE ELONGATING INTO THE
REGION ON SATURDAY AND THE LOW AND MID LEVEL FLOW BECOMING MORE
EASTERLY... A LEE TROUGH IS EXPECTED TO DEVELOP ACROSS CENTRAL
NORTH CAROLINA. WITH THIS IN MIND HAVE INCLUDED SLIGHT CHANCE POPS
FOR THE AFTERNOON AND EVENING HOURS ON SATURDAY AND SUNDAY WHILE
KEEPING THE OVERNIGHT AND MORNING HOURS DRY FOR NOW. THE GFS HAS
BEEN RUNNING HOT WITH ITS SURFACE/BOUNDARY LAYER TEMPERATURES FOR
THE PAST WEEK OR MORE AND WILL KEEP HIGH TEMPERATURES BELOW THE
MEX MOS VALUES OF 95 TO 99 AND GO WITH HIGHS IN THE LOWER TO MID
90S. -BLAES

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
AS OF 1010 AM...

OVERNIGHT/EARLY MORNING CONVECTION HAS EXITED THE REGION OR
DIMINISHED. IN ITS WAKE...SKY CONDITIONS VARIED FROM MOSTLY CLEAR TO
VARIABLY CLOUDY. PER OBSERVATIONS AND VISIBLE IMAGERY...POCKETS OF
LOW STRATUS WERE OCCURRING NEAR THE VIRGINIA BORDER WHILE PATCHES OF
MID LEVEL CLOUDS WERE OBSERVED OVER THE SANDHILLS AND COASTAL
PLAIN.

CONVECTION SHOULD RE-DEVELOP THIS AFTERNOON...ESPECIALLY IN THE
SANDHILLS AND COASTAL PLAIN WHERE LOW LEVEL INSTABILITY WILL BE
HIGHEST. THIS WILL LEAD TO AREAS OF MVFR CEILING/VISIBILITY IN
VICINITY OF THE CONVECTION. MAJORITY OF THE CONVECTION WILL DIMINISH
BY MIDNIGHT THOUGH A FEW SHOWERS/ISOLATED THUNDERSTORMS MAY LINGER
WELL PAST MIDNIGHT...ESPECIALLY NEAR THE SOUTH CAROLINA BORDER AND
OVER THE COASTAL PLAIN.

AN INCREASINGLY MOIST AND UNSTABLE AIR MASS OVER CENTRAL NORTH
CAROLINA WILL LEAD TO A CHANCE OF MAINLY AFTERNOON SHOWERS AND
STORMS AND EARLY MORNING STRATUS OR FOG TUESDAY AND AGAIN ON
WEDNESDAY. A WEAK FRONT WILL CROSS THE AREA WEDNESDAY NIGHT. DRIER
MORE STABLE AIR WILL REDUCE THE THREAT FOR CONVECTION THURSDAY INTO
FRIDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS/
SHORT TERM...BLAES
LONG TERM...BLAES
AVIATION...WSS
Hazardous weather outlook, Jun 27, 12:48 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
148 PM EDT MON JUN 27 2011

NCZ038-039-073-074-083-281000-
DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
148 PM EDT MON JUN 27 2011

...SEVERE THUNDERSTORM WATCH 567 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT
IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.

NCZ021>023-281000-
FORSYTH-GUILFORD-ALAMANCE-
148 PM EDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TUESDAY AFTERNOON
AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT
IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.

NCZ010-011-026>028-040>043-075>078-084>086-088-089-281000-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-
MOORE-LEE-HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
148 PM EDT MON JUN 27 2011

...SEVERE THUNDERSTORM WATCH 567 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT
IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.

NCZ007>009-024-025-281000-
PERSON-GRANVILLE-VANCE-ORANGE-DURHAM-
148 PM EDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TUESDAY
AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS
SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES
AND WARNINGS.

The radar

The Raleigh/Durham radar (KRAX), 59 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 27, 12:50 PM EST
Where
Lee County, 1.38 mi N of Osgood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.570, -79.130

A tree was blown down several miles southwest of Moncure.

Thunderstorm Wind, Wake

When
June 27, 1:09 PM EST to 1:27 PM EST
Where
Wake County, 0.89 mi NW of Mc Cullers to 1.82 mi WSW of Brentwood
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.680, -78.690

A trained spotter reported an estimated wind gust of 62 mph just southwest of Raleigh. Numerous trees were blown down along a swath from just southwest of Raleigh to just northeast of Raleigh. There was also a report of quarter size hail in northeast Raleigh.

Thunderstorm Wind, Johnston

When
June 27, 1:40 PM EST
Where
Johnston County, 0.56 mi E of Archer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.720, -78.360

One tree was blown down several miles south of Wendell, near the intersection of Wendell Road and Salem Church Road.

Thunderstorm Wind, Nash

When
June 27, 1:50 PM EST to 2:36 PM EST
Where
Nash County, 1.32 mi ENE of Middlesex to 1.49 mi SSE of Dukes
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.790, -78.200

Numerous trees and power lines were blown down along a swath from Middlesex to near Red Oak.

Thunderstorm Wind, Lee

When
June 27, 1:55 PM EST
Where
Lee County, 5.24 mi NE of Broadway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.500, -79.000

One tree was blown down a few miles north of Seminole at 2551 Buckhorn Road.

Thunderstorm Wind, Sampson

When
June 27, 2:18 PM EST
Where
Sampson County, 2.37 mi WNW of Butlers Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.930, -78.370

One tree was blown down several miles southwest of Clinton, near the intersection of Boykin Bridge Road and Peterson Road.

Thunderstorm Wind, Wilson

When
June 27, 2:31 PM EST
Where
Wilson County, 1.32 mi ESE of Wilson Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.760, -77.950

One tree was blown down onto a house near Wilson. No damage information was available.

Thunderstorm Wind, Wayne

When
June 27, 2:43 PM EST
Where
Wayne County, 2.9 mi WSW of Eureka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -77.930

One tree was blown down on a house on Benton Pond Road in Freemont. No damage information was available.

Thunderstorm Wind, Edgecombe

When
June 27, 3:01 PM EST
Where
Edgecombe County, Kingsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.920, -77.670

Multiple trees and power lines were blown down between Rocky Mount and Tarboro near Kingsboro Road and US 64 Alt.

Thunderstorm Wind, Halifax

When
June 27, 3:27 PM EST
Where
Halifax County, 1.38 mi S of Scotland Neck
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.110, -77.420

One tree was blown down on NC 125 near Scotland Neck.

Thunderstorm Wind, Forsyth

When
June 27, 7:34 PM EST to 7:54 PM EST
Where
Forsyth County, 1.31 mi WSW of Clemmons Station to 0.89 mi SW of Cityview
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.990, -80.400

A few trees were blown down along a swath from near Clemmons to near Winston-Salem.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325778, 325779, 325780, 325782, 325783, 325784, 325785, 325786, 325788, 325789, 325790.